Wisconsin, 2011High Wind in Wisconsin, September 29, 2011
September 29, 2011 · NWS MKX · 1 event in 1 county or zone
Strong and gusty northwest winds developed over South-Central Wisconsin behind a cold front trailing from rapidly strengthening low pressure that tracked across northern Wisconsin into northern Lower Michigan on Thursday, September 29th. The resulting tight pressure gradient over the state produced 850 mb winds of 45 knots (52 mph)and 925 mb winds of 35 to 40 knots (40 to 46 mph).
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong and gusty northwest winds developed over South-Central Wisconsin behind a cold front trailing from rapidly strengthening low pressure that tracked across northern Wisconsin into northern Lower Michigan on Thursday, September 29th. The resulting tight pressure gradient over the state produced 850 mb winds of 45 knots (52 mph)and 925 mb winds of 35 to 40 knots (40 to 46 mph). Surface winds gusted between 50 mph and 68 mph in Green County, driven by 3-hourly pressure rises on the order of 4 millibars. The strong winds toppled trees and downed power lines across South-Central Wisconsin. The strong winds affected all of Wisconsin, with all of the state parks on the Door Peninsula closed for the entire following weekend to allow crews time to clear debris and restore power.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 29, 2:36 PM CST, 24 minutes earlier.
Area forecast discussion, Sep 29, 2:36 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
336 PM CDT THU SEP 29 2011
.VERY SHORT TERM...FORECAST CONFIDENCE HIGH.
SCATTERED THUNDERSTORMS WILL CONTINUE TO AFFECT MAINLY THE EASTERN
HALF OF THE FORECAST AREA LATE THIS AFTERNOON...ON TIP OF STRONG
SHORTWAVE TROUGH MOVING THROUGH THE REGION. STRONG SHEAR WITH WEAK
MEAN LAYER CAPES LEADING TO LOTS OF SMALL HAIL REPORTS AND CLOUD TO
GROUND LIGHTNING. EXPECT THIS AREA TO THE EAST SOUTHEAST AND OUT OF
THE AREA BY LATE AFTERNOON. MORE SHOWERS WILL AFFECT THE AREA THIS
EVENING...AS THE SHORTWAVE TROUGH PUSHES THROUGH THE REGION.
STRONG NORTHWEST WINDS WILL CONTINUE TO OVERSPREAD THE FORECAST AREA
LATE THIS AFTERNOON INTO THE EVENING...AS TIGHT PRESSURE GRADIENT
AND COLD AIR ADVECTION SWEEP THROUGH. RUC/NAM/GFS FORECAST SOUNDINGS
SHOWING GOOD POTENTIAL FOR 45 TO 55 KNOT PLUS WINDS MIXING DOWN THE
SURFACE ACROSS THE EASTERN HALF OF THE AREA...WITH SOME POTENTIAL IN
THE WEST AS WELL. THUS...KEPT THE WIND ADVISORY UNTIL 00Z IN THE
EAST...THEN WENT WITH A HIGH WIND WARNING STARTING AT 00Z FRIDAY AND
LASTING UNTIL 09Z TO 12Z FRIDAY. LEFT THE WEST IN THE HIGH END WIND
ADVISORY UNTIL 06Z FRIDAY...AND EVENING SHIFT WILL HAVE TO MONITOR
GUSTS CLOSELY THERE. HIGH WIND WARNING MAY NEED TO BE REPLACED WITH
A WIND ADVISORY IN THE EAST AROUND 09Z LASTING INTO FRIDAY
MORNING...AS WIND MAGNITUDES DECREASE SOMEWHAT. STILL WINDY FOR THE
REST OF FRIDAY ACROSS THE AREA...THOUGH ADVISORY CRITERIA WINDS
SHOULD NOT BE MET.
DRIER AIR WORKS INTO THE AREA LATER TONIGHT AND FRIDAY...WHICH
SHOULD GRADUALLY MIX OUT CLOUDS FROM WEST TO EAST ACROSS THE AREA.
COLD AIR ADVECTION WILL BRING LOWS IN THE 40S TONIGHT...WITH HIGHS
ONLY IN THE 50S FRIDAY.
.SHORT TERM...FRIDAY NIGHT THROUGH SUNDAY. FORECAST CONFIDENCE
MEDIUM TO HIGH.
SHEAR AXIS PUSHES EAST FRIDAY NIGHT AND AMPLIFIED RIDGE BEGINS TO
BUILD INTO WESTERN GREAT LAKES AS LOW CLOSES OFF OVER THE EASTERN
U.S.
850MB TEMPERATURES OF -2C TO -4C LEAD TO SUFFICIENT DELTA T/S OVER
THE WATER FOR LAKE EFFECT SHOWERS FRIDAY NIGHT AND SATURDAY...WITH
NO THUNDER EXPECTED DUE TO LOW EQUILIBRIUM HEIGHTS PREVENTING MUCH
IN THE WAY OF ICE FORMATION. GFS AND ECMWF ARE A BIT FASTER THAN
NAM WITH ADVANCING THE WARMER 850MB TEMPS IN FROM THE WEST.
HOWEVER...ALL MODELS INDICATE OFFSHORE ISALLOBARIC FLOW THAT SETS UP
A SINGLE CONVERGENT BAND OF PRECIPITATION OVERNIGHT MID-LAKE PER
1000-850MB CONVERGENCE/WIND FORECASTS...THEN TAKES PRECIPITATION
SOUTH-SOUTHWEST OVER THE CHICAGO AREA AS 1000-850 MB WINDS TURN MORE
NORTHEASTERLY WITH BUILDING RIDGE AND CONVERGENCE WEAKENS. SOME
LIGHT SHOWERS MAY BRUSH THE FAR SOUTHEAST LOCATIONS BUT WILL LEAVE
DRY FOR NOW.
WITH CLEAR SKIES AND LIGHT WINDS...EXPECT SOME PATCHY FROST TO
DEVELOP IN THE WEST WHERE WINDS ARE LIGHTEST AND TEMPERATURES ARE
COOLEST.
WILL SEE LAKE CU DRIFT INLAND A COUNTY OR SO OVER EASTERN SECTIONS
OF FORECAST AREA...BUT LITTLE TO NO CU ELSEWHERE SATURDAY WITH DRY
AIR MASS. 925 MB TEMPERATURES SUPPORTING MID TO UPPER 50S FOR HIGHS.
SATURDAY NIGHT BRINGS ANOTHER CHANCE FOR PATCHY FROST FARTHER EAST
AS CORE OF SURFACE RIDGE SHIFTS OVER SOUTHERN WISCONSIN...WITH WARM
AIR ADVECTION STARTING IN THE WEST WHICH ALSO BRINGS LOWS UP THERE A
FEW DEGREES.
925MB TEMPERATURES WARM ENOUGH TO BRING HIGHS INTO THE LOW TO MID
60S EAST AND MID TO A FEW UPPER 60S WEST.
.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY.
QUIET EARLY IN PERIOD WITH HIGH FIRMLY CAMPED OVER REGION. 06Z GFS
BROUGHT PRECIPITATION WITH WEAK COLD FRONT/BOUNDARY...BEHIND
TRAILING SHORT WAVE CROSSING CANADA...SAGGING INTO THE FORECAST AREA
NEXT TUESDAY AND WEDNESDAY. BUT NOW MORE IN LINE WITH ECMWF AND
GEMNH KEEPING BOUNDARY...AND SUBSEQUENT PCPN OVER FAR NORTHERN
WISCONSIN. WARM AIR ADVECTION WITH RIDGE WILL BRING TEMPERATURES
BACK UP INTO THE 70S...EXCEPT FOR 60S ALONG LAKE MICHIGAN UNTIL LATE
IN THE WEEK WHEN SOUTHWEST FLOW BOOSTS TEMPS EVERYWHERE.
&&
.AVIATION/00Z TAFS/...
RAIN SHOWERS WITH MVFR/VFR CEILINGS TO AFFECT TAF SITES THROUGH THE
EVENING HOURS...AS UPPER LEVEL DISTURBANCE MOVES THROUGH THE REGION.
MAY SEE A RUMBLE OF THUNDER AS WELL WITH SMALL HAIL POSSIBLE LATE
THIS AFTERNOON.
STRONG AND GUSTY NORTHWEST WINDS WILL CONTINUE TO AFFECT TAF SITES
TONIGHT. SUSTAINED WINDS OF 20 TO 35 KNOTS...WITH GUSTS OF 40 TO 55
KNOTS ARE EXPECTED...WITH THE HIGHEST WINDS AND GUSTS AT KMKE AND
KENW. THESE GUSTY WINDS WILL GRADUALLY BACK TO THE NORTH ON
FRIDAY...AND WILL BE ONLY SOMEWHAT LOWER IN MAGNITUDE THAN TONIGHT.
SCATTERED TO BROKEN VFR CEILINGS ALSO EXPECTED FRIDAY.
&&
.MARINE...
GIVEN THE STRONG MIXING OF WINDS TO THE SURFACE DESCRIBED IN THE
PUBLIC DISCUSSION...WILL UPGRADE GALE WARNING TO A STORM WARNING
BEGINNING AT 00Z FRIDAY...LASTING THROUGH 12Z FRIDAY. GALE FORCE
GUSTS WILL LINGER THROUGH THE REST OF FRIDAY...WITH SMALL CRAFT
ADVISORY LEVEL WINDS REMAINING FRIDAY NIGHT. VERY HIGH WAVES OF 8 TO
12 FEET SHOULD OCCUR FRIDAY AND FRIDAY NIGHT...WITH THE HIGHEST
TOWARD THE OPEN WATERS. THESE HIGH WAVES WILL SLOWLY SUBSIDE BUT
REMAIN HIGH INTO SATURDAY.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WIND ADVISORY UNTIL 1 AM CDT FRIDAY FOR WIZ046-047-056-057-062-
063-067>069.
HIGH WIND WARNING FROM 7 PM THIS EVENING TO 7 AM CDT FRIDAY FOR
WIZ052-059-060-065-066-071-072.
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR WIZ051-052-058>060-
064>066-070>072.
HIGH WIND WARNING FROM 7 PM THIS EVENING TO 4 AM CDT FRIDAY FOR
WIZ051-058-064-070.
LM...STORM WARNING FROM 7 PM THIS EVENING TO 7 AM CDT FRIDAY FOR
LMZ643>646.
GALE WARNING UNTIL 7 PM CDT THIS EVENING FOR LMZ643>646.
&&
TONIGHT/FRIDAY AND AVIATION/MARINE...WOOD
FRIDAY NIGHT THROUGH THURSDAY...REMHazardous weather outlook, Sep 29, 2:55 PM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
355 PM CDT THU SEP 29 2011
WIZ046-047-051-052-056>060-062>072-302100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
355 PM CDT THU SEP 29 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TONIGHT
STRONG NORTHWEST WINDS IN THE WAKE OF A PASSING COLD FRONT. WILL
GUST TO 45 TO 50 MPH LATE THIS AFTERNOON...WITH GUSTS TO 60 MPH
EXPECTED OVER SOUTHEAST WISCONSIN TONIGHT. THE WINDS WILL DIMINISH
SLOWLY FROM WEST TO EAST THROUGH THE OVERNIGHT HOURS.
A WIND ADVISORY IS IN EFFECT FOR ALL OF SOUTHERN WISCONSIN
THROUGH TONIGHT...WITH A HIGH WIND WARNING GOING INTO EFFECT THIS
EVENING FOR SOUTHEAST WISCONSIN.
SCATTERED THUNDERSTORMS LATE THIS AFTERNOON WILL PRODUCE SMALL
HAIL...AND LOCALLY HIGHER WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY
FROST IS POSSIBLE OVER PORTIONS OF SOUTH CENTRAL WISCONSIN LATE
FRIDAY NIGHT AND EARLY SATURDAY...AND OVER PORTIONS OF SOUTHEAST
WISCONSIN SATURDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED IN THE NEXT SEVEN DAYS...BUT
WIND REPORTS WOULD BE APPRECIATED.
LMZ643>646-302100-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
355 PM CDT THU SEP 29 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TONIGHT
NORTHWESTERLY GALES BEHIND A DEPARTING COLD FRONT WILL INCREASE
TO STORM FORCE WINDS THIS EVENING AND LAST THROUGH THE OVERNIGHT.
DAY. A GALE WARNING IS IN EFFECT...WITH A STORM WARNING BEGINNING
AT 7 PM. HIGH WAVES WILL ALSO BE GENERATED ESPECIALLY TOWARD OPEN
WATER. A STORM WARNING IS ALSO IN EFFECT FOR THE OPEN WATERS OF
LAKE MICHIGAN.
SCATTERED THUNDERSTORMS LATE THIS AFTERNOON WILL PRODUCE SMALL
HAIL...AND LOCALLY HIGHER WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY
AFTER THE STORM WARNING EXPIRES BY FRIDAY MORNING...A GALE WARNING
MAY BE NEEDED FOR THE REMAINDER OF THE DAY...WITH A SMALL CRAFT
ADVISORY LIKELY FOR FRIDAY NIGHT INTO SATURDAY AS THE WINDS AND
WAVES GRADUALLY DIMINISH.
REM
WWW.WEATHER.GOV/MKX
In the hours before
Local storm report, Sep 29, 2:25 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
325 PM CDT THU SEP 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND GST NWS SULLIVAN/MILWAUKEE 42.97N 88.55W
09/29/2011 M46 MPH JEFFERSON WI TRAINED SPOTTER
SUSTAINED 36 MPH.
&&
HENTZLocal storm report, Sep 29, 2:27 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
327 PM CDT THU SEP 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM NON-TSTM WND GST NWS SULLIVAN/MILWAUKEE 42.97N 88.55W
09/29/2011 M53 MPH JEFFERSON WI NWS EMPLOYEE
&&
HENTZLocal storm report, Sep 29, 2:31 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
331 PM CDT THU SEP 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL WAUKESHA 43.01N 88.24W
09/29/2011 M0.50 INCH WAUKESHA WI TRAINED SPOTTER
&&
HENTZSpecial weather statement, Sep 29, 2:40 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
340 PM CDT THU SEP 29 2011
WIZ060-065-066-292100-
MILWAUKEE-OZAUKEE-WAUKESHA-
340 PM CDT THU SEP 29 2011
...STRONG THUNDERSTORM MOVING ACROSS THE MILWAUKEE AREA...
AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GLENDALE...MOVING EAST AT 45 MPH.
PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
HENTZ
Special weather statement, Sep 29, 2:47 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
347 PM CDT THU SEP 29 2011
WIZ065-066-071-292100-
MILWAUKEE-RACINE-WAUKESHA-
347 PM CDT THU SEP 29 2011
...STRONG THUNDERSTORM MOVING ACROSS SOUTHERN MILWAUKEE COUNTY...
AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HALES CORNERS...MOVING EAST AT 40 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM.
* THE THUNDERSTORM WILL BE NEAR...
OAK CREEK BY 355 PM CDT...
SOUTH MILWAUKEE BY 400 PM CDT...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
HENTZ
Local storm report, Sep 29, 2:49 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
349 PM CDT THU SEP 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM HAIL NEW BERLIN 42.97N 88.13W
09/29/2011 M0.25 INCH WAUKESHA WI TRAINED SPOTTER
&&
HENTZHigh Wind, Green
- When
- September 29, 3:00 PM CST to 5:00 PM CST
- Where
- Green forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Property damage
- $4,000
- Reported by
- Trained Spotter
- Coordinates
- 42.680, -89.602 (the zone’s center; the record gives no point)
Strong and gusty northwest winds developed over South-Central Wisconsin behind a cold front trailing from rapidly strengthening low pressure that tracked across northern Wisconsin into northern Lower Michigan on Thursday, September 29th. The resulting tight pressure gradient over the state during the late afternoon of the 29th produced a peak wind gust of 68 mph (59 knots) recorded 1 mile south of Monroe by a trained spotter. Sustained surface winds up to 43 mph (37 knots) and surface wind gusts up to 55 mph (48 knots) were measured by the AWOS at the Monroe Airport. The strong winds toppled trees and downed power lines across Green County.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Wisconsin, September 29 to 30, 20111 death · $10,000 · 5 events
- High Wind in Iowa, September 29, 2011$525,000 · 51 kt wind · 4 events
- Coastal Flood in New Jersey, September 29, 2011$300,000 · 4 events
- Hail and Damaging Winds in Texas, September 29, 2011$170,000 · 1 in hail · 9 events
- Wildfire in Iowa, September 29, 20111 injured · $115,000 · 4 events
- High Wind in Michigan, September 29 to 30, 2011$112,000 · 65 kt wind · 12 events
- Damaging Winds in Texas, September 29, 2011$80,000 · 61 kt wind · 9 events
- Coastal Flood in Pennsylvania, September 29, 2011$50,000 · 3 events
- Hail and Strong Wind in Wisconsin, September 29 to 30, 2011$21,000 · 0.75 in hail · 12 events
- Hail and Damaging Winds in New Jersey, September 29, 2011$25,000 · 61 kt wind · 7 events
- High Wind in Wisconsin, September 29 to 30, 2011$30,000 · 60 kt wind · 3 events
- Marine High Wind in Lake Superior, September 29, 201160 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348498.